Early intervention with a potent endothelin-A/endothelin-B receptor antagonist aggravates left ventricular remodeling after myocardial infarction in rats
- 34 Downloads
Intervention with selective endothelin (ET)A receptor antagonists within 24 h after myocardial infarction (MI) in rats has been reported to aggravate left ventricular (LV) remodeling. In contrast, beneficial effects are reported when initiation of treatment is delayed 7 days or more after MI. However, bosentan, a mixed ETA/ETB receptor antagonist with low affinity for the ET receptors, has been shown to exert beneficial effects independent of the time point of initiation of treatment after MI. The aim of the present study was to investigate to what extent early intervention with a mixed ETA/ETB receptor antagonist with higher affinity at the ET receptors (SB 209670) would also exert beneficial effects on postinfarction LV remodeling. After ligation of the left coronary artery, rats were randomized to treatment with SB 209670 (6.25 mg·kg−1 SC b.i.d., n = 10) or vehicle (n = 12) for 26 days, starting 48 h after MI. Treatment with SB 209670 adversely affected the postinfarction remodeling process causing further dilatation of the LV (LV end-diastolic diameter: 10.4 ± 0.5 vs 9.1 ± 0.2 mm; LV end-systolic diameter: 8.5 ± 0.4 vs 7.2 ± 0.2 mm, P < 0.05). However, SB 209670 did not significantly affect infarct size, compensatory cardiac hypertrophy, nor the myocardial mRNA levels of procollagen type I and III, and prolyl 4-hydroxylase and lysyl oxidase, 2 important enzymes affecting collagen secretion, stability and functionality. In addition, SB 209670 had no significant effects on LV collagen cross-linking or extent of fibrosis. Thus, our data demonstrate that early intervention with a potent, mixed ETA/ETB receptor antagonist after MI may promote dilatation of the LV without significant alterations of infarct size and extracellular matrix composition. Our data support the notion that the timing of initiation of ET receptor antagonism after MI is critical and that potent ET receptor antagonists may be harmful during the first few days after MI.
Unable to display preview. Download preview PDF.